Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the chromatic number of subgraphs of a given graph

Author: V. Rödl
Journal: Proc. Amer. Math. Soc. 64 (1977), 370-371
MSC: Primary 05C15
MathSciNet review: 0469806
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that for arbitrary positive integers m,n there exists a $ \phi (m,n)$ such that if $ \chi (G) \geqslant \phi (m,n)$, then G contains either a complete subgraph of size m or a subgraph H with $ \chi (H) = n$ containing no $ {C_3}$. This gives an answer to a problem of Erdös and Hajnal.

References [Enhancements On Off] (What's this?)

  • [1] P. Erdős, Problems and results in chromatic graph theory, Proof Techniques in Graph Theory (Proc. Second Ann Arbor Graph Theory Conf., Ann Arbor, Mich., 1968) Academic Press, New York, 1969, pp. 27–35. MR 0252273
  • [2] P. Erdős, Some unsolved problems in graph theory and combinatorial analysis, Combinatorial Mathematics and its Applications (Proc. Conf., Oxford, 1969), Academic Press, London, 1971, pp. 97–109. MR 0277392
  • [3] A. Hajnal, R. Rado and V. T. Sós (Editors), Infinite and finite sets, (Proc. Colloq., Készthely, 1973, dedicated to P. Erdös), North-Holland, Amsterdam, 1975. MR 50 #12526.
  • [4] Oystein Ore, Theory of graphs, American Mathematical Society Colloquium Publications, Vol. XXXVIII, American Mathematical Society, Providence, R.I., 1962. MR 0150753
  • [5] Peter Ungar and Blanche Descartes, Advanced Problems and Solutions: Solutions: 4526, Amer. Math. Monthly 61 (1954), no. 5, 352–353. MR 1528740, 10.2307/2307489

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05C15

Retrieve articles in all journals with MSC: 05C15

Additional Information

Keywords: Graph, subgraph, triangle-free graph, chromatic number
Article copyright: © Copyright 1977 American Mathematical Society